What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 12:00 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 14, 12:00 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1200 PM MST Sun Aug 14 2022
.SYNOPSIS...
Ample monsoonal moisture and favorable conditions for storms are
expected today with the best coverage of storms likely in La Paz,
Maricopa, northwest Pinal, and southern Gila counties where flood
watches are in effect for this afternoon and evening. Strong
winds, heavy rainfall, blowing dust, and lightning will also be
possible with any storm activity today. Rain chances decrease
slightly Monday/Tuesday, favoring high terrain areas. Better
moisture returns by the end of the week.
&&
.DISCUSSION...
Moisture levels have increased once again over south-central
Arizona, with more precipitable water in this morning's Phoenix
sounding than what was observed Friday morning. Values are right
around the max moving average for the day according to the SPC
sounding climo page. Surface dew points are also near 70 degrees
across our AZ areas and a little higher in southeast California.
So, it’s safe to say it’s moist out there. An MCV can also be seen
on satellite imagery around southern Gila county. This complex
looks like it will slowly move north and could continue to play a
role in triggering additional activity across the eastern parts
of south-central AZ this afternoon. In addition to this feature,
coverage of high terrain thunderstorms, both in So Cal and in
Arizona, is also expected to continue increasing this afternoon.
HREF suggests that outflows from these distant storms will
propagate into the lower deserts and there should be plenty of
instability for them to play with, with the SPC mesoscale analysis
page showing MLCAPE values in excess of 1000-2000 J/kg by this
afternoon across our forecast area (highest in southwest
Arizona). However, there is some uncertainty for the Phoenix
area, since the cloudiness associated with the aforementioned MCV
might be inhibiting the atmosphere from warming up enough. The
mesoscale analysis page even shows a good amount of convective
inhibition in the Phoenix metro lingering into the early evening.
Will the forcing from the outflows or MCV be enough regardless?
We shall see, but it does seem hi-res guidance, especially the
HRRR, is optimistic about scattered activity developing in the
Phoenix metro later today/tonight.
Due to extremely slow storm motion, an abundance of moisture, and
better storm coverage, a Flood Watch remains in effect for south-
central Arizona and La Paz county through 11 pm this evening. For
the rest of our CWA, coverage is expected to be less than the past
couple of days and that is why the Flood Watch was canceled for
today. However, that does not mean that flooding will not be a
risk, any thunderstorm that does develop will have the potential
to produce flash flooding in these areas today and tonight. In
addition to flooding, strong to severe winds, blowing dust,
frequent lightning strikes, small hail, and heavy rain will be
possible with any storm today. There is currently greater than a
30% chance of seeing wind speeds exceed 35 mph across most of our
forecast area this afternoon and evening, except for areas in or
around La Paz county who have greater than a 50% chance.
We start to dry out a bit again tomorrow as our flow starts to
turn back to the southwest. There will still be plenty of moisture
for high terrain thunderstorms, but will there be sufficient
energy to allow for additional convection to develop in the lower
deserts, especially after the activity we are expecting today and
tonight? HREF guidance suggests there may be just enough for
isolated activity. Regardless of location, any storm that develops
tomorrow will have the potential to produce frequent lightning,
strong to severe winds, blowing dust, small hail, and heavy rain.
A shift in the pattern will be more noticeable by Tuesday with
increasing subsidence seen across much of southern Arizona and
more dry air likely advecting in from the east from New Mexico.
Overall, it looks like Tuesday and Wednesday will only offer
limited storm chances across the lower deserts (10-20%) and 25-40%
over the eastern Arizona high terrain. Temperatures will also
warm up into the middle part of this week with more widespread
Moderate HeatRisk and highs around 105 degrees in the Phoenix area
to as warm as 107-109 degrees across the western deserts.
The expected lull in monsoon activity should be fairly brief as
ensembles show a return of deep moisture across the region at some
point later this week. This should coincide with a weakening
inverted trough forecast to track westward across northern Mexico
and the sub-tropical high getting reestablished across the Great
Basin. The NBM is rather bullish with PoPs by Friday into next
Saturday showing fairly widespread 30-50% chances across the lower
deserts, while lowering high temperatures into the 90s. However,
this is still several days out and forecast confidence is quite
low.
&&
.AVIATION...Updated 1720Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern will be the timing of any thunderstorms
and associated outflows into early this afternoon. Still
anticipating the typical wind shift to a westerly direction but
there is some uncertainty with this given the convection already
developing in the higher terrain to the east of the terminals and
how that influences the diurnal trends. Convection is expected to
shift west into the valley between 00z and 02z. Expect a strong
outflow from the east with the potential for additional storm
development. The 00z to 04z timeframe will be watched closely for
radar trends.
Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, E-SE flow is favored through most of the period while a
SE-SW component prevails at KBLH. There will be a ~20% chance for
isolated storms late this afternoon with a >30% chances for gusts
greater than 30 kts from storms. Thunderstorm gusts may also
generate blowing dust.
&&
.FIRE WEATHER...
Ample monsoonal moisture is expected to persist through the
majority of the coming week, keeping the fire danger threat low
for most locations. This moist airmass will continue to yield
elevated humidities with afternoon minimum RH values mostly in a
30-35% range, briefly dropping to 25-30% for Tuesday and
Wednesday. Chances for wetting rains will continue to be modest
today and Monday, but lower to less than 10% for most areas during
the middle part of the week. Winds for the most part will remain
light, with the exception of thunderstorm outflows generating
stronger gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 11 PM MST this evening for AZZ533-534-537>563.
CA...None.
&&
DISCUSSION...Feldkircher/Kuhlman
AVIATION...Frieders
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 14, 2:05 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Sun Aug 14 2022
AZZ539-559-142145-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
205 PM MST Sun Aug 14 2022
...A strong thunderstorm will impact portions of Maricopa County
through 245 PM MST...
At 205 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kaka, or 24 miles south of Gila Bend, moving north
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gila Bend, Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 120 and 143.
AZ Route 238 near mile marker 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3251 11244 3254 11269 3296 11267 3287 11226
TIME...MOT...LOC 2105Z 193DEG 9KT 3262 11254
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FeldkircherSpecial weather statement, Aug 14, 2:06 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM MST Sun Aug 14 2022
AZZ545-547-142145-
New River Mesa AZ-Rio Verde/Salt River AZ-
206 PM MST Sun Aug 14 2022
...A strong thunderstorm will impact portions of Maricopa County
through 245 PM MST...
At 206 PM MST, Doppler radar was tracking a strong thunderstorm near
Camp Creek, or 16 miles east of New River, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camp Creek and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3402 11194 3399 11174 3386 11175 3391 11203
3403 11196
TIME...MOT...LOC 2106Z 009DEG 6KT 3398 11185
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FeldkircherSpecial weather statement, Aug 14, 2:19 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
219 PM PDT Sun Aug 14 2022
CAZ560-561-568-142200-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
219 PM PDT Sun Aug 14 2022
...Numerous strong thunderstorms will impact portions of San
Bernardino and Riverside Counties through 300 PM PDT...
At 216 PM PDT, Doppler radar was tracking numerous strong
thunderstorms from just northwest of the Cottonwood Visitor Center,
to just south of Twentynine Palms. Storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 11603 3407 11600 3406 11601 3403 11600
3404 11593 3384 11570 3370 11586 3402 11621
3413 11610 3412 11606
TIME...MOT...LOC 2116Z 012DEG 17KT 3391 11599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TFSpecial weather statement, Aug 14, 2:25 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
225 PM MST Sun Aug 14 2022
AZZ534-537-538-142215-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
225 PM MST Sun Aug 14 2022
...A strong thunderstorm will impact portions of Maricopa County
through 315 PM MST...
At 224 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of White Tank Mountain Park, or 10 miles southwest of
Wittmann, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Surprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3379 11270 3370 11249 3356 11258 3356 11262
3365 11278
TIME...MOT...LOC 2124Z 294DEG 5KT 3367 11264
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FeldkircherSpecial weather statement, Aug 14, 2:47 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
247 PM MST Sun Aug 14 2022
AZZ541-545-547-557-142245-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
247 PM MST Sun Aug 14 2022
...Strong thunderstorms will impact portions of Gila and Maricopa
Counties through 345 PM MST...
At 246 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Black Canyon City to near
Horseshoe Reservoir. These storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek, Horseshoe Reservoir and Seven Springs.
This includes AZ Interstate 17 between mile markers 231 and 241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11175 3400 11150 3401 11148 3379 11157
3376 11173 3380 11208 3393 11218 3400 11219
3402 11216 3405 11215
TIME...MOT...LOC 2146Z 243DEG 0KT 3400 11197 3397 11166
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IniguezSpecial weather statement, Aug 14, 3:18 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM PDT Sun Aug 14 2022
CAZ560-561-564-568-570-142315-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-Joshua Tree NP West CA-
318 PM PDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 415 PM PDT...
At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cottonwood Visitor, or 12 miles north of Chiriaco
Summit. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Desert Center, Cottonwood Visitor and Eagle Mtn.
This includes the following highways...
CA Interstate 10 between mile markers 91 and 107.
CA Route 177 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3392 11527 3359 11542 3377 11594 3404 11581
3404 11566
TIME...MOT...LOC 2218Z 193DEG 4KT 3385 11568
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IniguezNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052947, 1052950, 1053289, 1053340, 1052204, 1052962, 1052955, 1052963, 1052961, 1052968, 1053283, 1052959, 1053300, 1052205, 1052640, 1054684, 1053288, 1052924, 1052969, 1052935, 1052945, 1052649.